Alert archive / Virginia / Tornado Warnings in 2014
Tornado Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 16, 2014, 3:34 AM EDT for Fauquier County, Loudoun County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2014, 3:34 AM EDT (07:34 UTC)
- Expired
- May 16, 2014, 4:00 AM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Fauquier County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 10 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
154 WFUS51 KLWX 160734 TORLWX VAC061-107-160800- /O.NEW.KLWX.TO.W.0004.140516T0734Z-140516T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 334 AM EDT FRI MAY 16 2014 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN LOUDOUN COUNTY IN NORTHERN VIRGINIA... NORTHEASTERN FAUQUIER COUNTY IN NORTHERN VIRGINIA... * UNTIL 400 AM EDT * AT 333 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS 6 MILES SOUTHWEST OF OATLANDS...AND WAS MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ALDIE... OATLANDS... BRAMBLETON... BRAMBLETON... BROADLANDS... PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. TAKE COVER NOW. TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS BECAUSE YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO APPROACH. TAKE COVER NOW. && LAT...LON 3907 7753 3896 7748 3894 7770 3899 7773 TIME...MOT...LOC 0734Z 252DEG 20KT 3896 7767 $$ GMS
2 follow-up statements
953 WWUS51 KLWX 160743 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 343 AM EDT FRI MAY 16 2014 VAC061-160752- /O.CAN.KLWX.TO.W.0004.000000T0000Z-140516T0800Z/ FAUQUIER VA- 343 AM EDT FRI MAY 16 2014 ...THE TORNADO WARNING IS CANCELLED FOR FAUQUIER COUNTY... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED. LAT...LON 3895 7765 3899 7767 3907 7753 3896 7748 TIME...MOT...LOC 0742Z 252DEG 21KT 3898 7761 $$ VAC107-160800- /O.CON.KLWX.TO.W.0004.000000T0000Z-140516T0800Z/ LOUDOUN VA- 343 AM EDT FRI MAY 16 2014 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR LOUDOUN COUNTY... AT 340 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR OATLANDS...OR NEAR THE INTERSECTION OF HIGHWAY 15 AND HIGHWAY 50...MOVING EAST AROUND 25 MPH. LOCATIONS IMPACTED INCLUDE... BRAMBLETON... BROADLANDS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW. TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS BECAUSE YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO APPROACH. TAKE COVER NOW. && LAT...LON 3895 7765 3899 7767 3907 7753 3896 7748 TIME...MOT...LOC 0742Z 252DEG 21KT 3898 7761 $$ GMS
657 WWUS51 KLWX 160753 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 353 AM EDT FRI MAY 16 2014 VAC107-160803- /O.EXP.KLWX.TO.W.0004.000000T0000Z-140516T0800Z/ LOUDOUN VA- 353 AM EDT FRI MAY 16 2014 ...THE TORNADO WARNING WILL EXPIRE AT 400 AM EDT FOR LOUDOUN COUNTY... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED AREA. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3895 7765 3899 7767 3907 7753 3896 7748 TIME...MOT...LOC 0753Z 252DEG 21KT 3900 7753 $$ GMS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 15, 9:15 PM EDT, 6 hours 19 minutes earlier.
Area forecast discussion, May 15, 9:15 PM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT THU MAY 15 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE MID-ATLANTIC STATES
THROUGH MIDDAY FRIDAY. AN UPPER LEVEL TROUGH WILL PERSIST OVER THE
EASTERN STATES THROUGH SUNDAY. SURFACE HIGH PRESSURE THEN BUILDS
OVER THE REGION THROUGH TUESDAY. WEAK LOW PRESSURE IS EXPECTED
TO MOVE SOUTHEAST THROUGH THE MID-ATLANTIC WEDNESDAY NIGHT WITH A
TRAILING COLD FRONT STALLING AND PERSISTING THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 00Z...UPPER LOW OVER NRN WISCONSIN WITH AN AMPLIFIED TROUGH
REACHING WELL INTO THE GULF OF MEXICO. TROPICAL MOISTURE IS
STREAMING NORTH AHEAD OF THIS TROUGH AXIS ALONG THE EASTERN
SEABOARD. HEAVY RAIN WILL CONTINUE THROUGH AT LEAST FRIDAY MORNING
IN PORTIONS OF THE AREA. LOW LEVEL SLY FLOW/JET IS INCREASING THIS
EVENING AS FORCING MOVES EAST. BROAD SWATH OF RAIN WILL CONTINUE
MOVING INTO THE AREA. A LULL BETWEEN THE LATE AFTERNOON AND 8PM
WILL CONTINUE TO RETURN TO HEAVY RATES AND ISOLATED THUNDER. THE
EASTWARD PROGRESSION HAS BEEN NEARLY NONEXISTENT...THOUGH THE NEXT
ACTIVITY WILL BE A LITTLE FARTHER EAST...PERHAPS WETTING THE DC
MALL BY 10PM.
PREVIOUS...
THE COLD FRONT WILL MOVE EAST THRU THE REGION LATE TNGT/EARLY
FRIDAY MORNING. WITH THE UPPER TROUGH ACQUIRING A NEGATIVE TILT
AND A LARGE COMPONENT OF THE STEERING FLOW ORIENTED PARALLEL TO
THE COLD FRONT BOUNDARY...THIS FORWARD MOVEMENT OF THE FRONT WILL
BE SLOW. A WAVE OF LOPRES IS DEVELOPING NEAR THE LEE OF SRN
APPALACHIANS THIS AFTN. THIS LOW IS FCST TO TRACK N-NEWD ALONG THE
FRONT TOWARD THE CWA TNGT...WHICH WILL SLOW DOWN THE PROGRESSION
OF FRONT AND ENHANCE LLVL LIFT OVER THE AREA LATE THIS EVE THRU
FRI MRNG. THIS SETUP IS FAVORABLE FOR HEAVY RAINFALL WITH A
GENERAL 2-4 INCHES EXPECTED BEFORE IT ENDS. SEE HYDRO SECTION FOR
MORE DETAILS ABOUT THE FLASH FLOOD AND RIVER FLOOD POTENTIAL.
THE SFC LOW WILL TRACK NE OF THE BALTIMORE BY MID MRNG FRI. NW FLOW
AROUND THE LOW SHOULD PROVIDE ENOUGH OF A SURGE FOR THE COLD FRONT
TO MOVE EAST OF THE CHSPK BAY BY ERY AFTN ON FRI. PRECIP WILL END
FROM WEST TO EAST DURING THIS TIME.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AN UPPER-LEVEL TROUGH AND A REINFORCING COLD FRONT WILL MOVE
THROUGH FRIDAY NIGHT. A FEW SHOWERS ARE POSSIBLE WITH THE
FRONT...BUT ANY RAIN WILL BE LIGHT AND NOT ENOUGH TO CONTRIBUTE TO
ADDITIONAL FLOODING.
THE MID-ATLANTIC STATES WILL REMAIN AT THE BASE OF THE UPPER
TROUGH THIS WEEKEND WITH HIGH PRESSURE BUILDING AT THE SFC
OVERHEAD. COOLER AND DRIER CONDITIONS CAN BE EXPECTED WITH HIGHS
IN THE 60S TO NEAR 70 BOTH DAYS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EARLY NEXT WEEK...THE NEGATIVELY TILED LONG WAVE TROUGH WILL BECOME
A CLOSED LOW OFF THE NORTHEAST COAST AS MORE POTENT VORT MAX AND JET
MAX ROUND THE BASE OF THE TROUGH. NORTHWEST FLOW/GRADIENT INCREASE
ALOFT AS THIS MID LEVEL JET MAX MOVES OVERHEAD MONDAY. WILL LIKELY
SEE SOME GOOD DAYTIME MIXING AND BREEZY WINDS WITH A DRY AIRMASS IN
PLACE AND STRONG DAYTIME HEATING. BROAD UPPER RIDGE OVER THE CENTRAL
CONUS WILL THEN BUILD EAST THROUGH MID WEEK...RESULTING IN RISING
HEIGHT WITH SURFACE HIGH PRESSURE IN PLACE THROUGH TUESDAY.
WEDNESDAY AS SURFACE WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION...MODELS SHOWING SHORT WAVE ON THE FRONT SIDE OF THE RIDGE
TRIGGERING SOME CONVECTION AND HAVE MAINTAINED NORTHEAST PROGRESSION
OF POPS ACCORDINGLY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE TO SPREAD NORTH
ACROSS THE TERMINALS INTO FRIDAY MORNING AHEAD OF A COLD FRONT
THAT WILL CROSS THE REGION FRIDAY MORNING. IFR CIGS WILL
OVERSPREAD THE REGION TONIGHT...WITH IFR VSBYS DURING THE HEAVIEST
PRECIP. COLD FRONT CLEARS FRIDAY AFTERNOON WITH VFR THEN INTO NEXT
WEEK AS SFC HIGH PRESSURE SLOWLY BUILDS.
A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD FOR THE WEEKEND THROUGH EARLY NEXT
WEEK.
HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST
WILL SET UP GUSTY NORTHWEST WINDS FOR MONDAY. THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION.
&&
.MARINE...
SLY/SELY FLOW INCREASES THROUGH THE NIGHT. GALE WARNING IS IN
EFFECT FOR ALL WATERS EXCEPT THE MIDDLE AND UPPER TIDAL POTOMAC
WHERE A SMALL CRAFT ADVISORY IS IN EFFECT. S/SELY GUSTS AROUND
22KT THIS EVENING WILL INCREASE TOWARD GALES BY LATE TONIGHT.
FURTHERMORE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CAUSE
GUSTS IN EXCESS OF 30 KT WHICH WILL BECOME NUMEROUS OVERNIGHT AND
CONTINUE THRU FRI MRNG. HEAVY RAINFALL TNGT AND FRI MRNG WILL BE
CONCURRENT WITH LOW VSBYS.
THE COLD FRONT MOVES THRU THE WATERS FRI MRNG. THE PRESSURE
GRADIENT DECREASES QUICKLY IN WAKE OF FROPA SO GUSTY NW WINDS ARE
EXPECTED. WINDS MAY GO FROM GALES JUST AHEAD OF THE FRONT TO BELOW
SCA WINDS IN ONLY A FEW HRS AROUND MIDDAY.
A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD THIS WEEKEND.
HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST WILL SET
UP GUSTY NORTHWEST WINDS FOR MONDAY. SCA MAY BE NEEDED. THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS
THE REGION.
&&
.HYDROLOGY...
PRECONDITIONING FROM AFTERNOON ACTIVITY WITH MODERATE TO HEAVY
RAIN THROUGH FRIDAY MORNING. FLASH FLOODING CHANCES ARE
DECREASING...WITH THE AREAL FLOOD POTENTIAL INCREASING.
TOTAL RAINFALL STILL LOOKS TO BE 2 TO 4 INCHES ACROSS NEARLY THE
ENTIRE AREA...WITH HIGHER AMOUNTS IN STRIPES ORIENTED WITH THE
NORTH MOVING ACTIVITY. AREAS EAST OF INTERSTATE 95 MAY NOT SEE
MUCH RAINFALL UNTIL LATE TONIGHT/FRIDAY MORNING...WITH TOTALS
CLOSER TO 1 TO 2 INCHES.
THE POTENTIAL FOR A WIDE RANGE OF RAINFALL TOTALS LEADS TO CONTINUED
UNCERTAINTY IN FORECASTS FOR THE LARGER RIVERS. A RIVER FLOOD WATCH
HAS BEEN ISSUED ON THE POTOMAC FROM WILLIAMSPORT DOWNSTREAM TO
LITTLE FALLS. FLOODING ON THAT STRETCH OF THE RIVER WOULD PEAK OVER
THE WEEKEND. FURTHER UPSTREAM...WATCH AND WARNING DECISIONS WILL BE
MADE THIS AFTERNOON AS THE RAIN MOVES INTO THE AREA AND THE PICTURE
BECOMES CLEARER.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALY THIS EVENING IS AROUND A FOOT AND STILL GRADUALLY
RISING ON S/SE FLOW. THE CURRENT HIGH TIDE IS THE LOWER OF THE
TWO...BUT IT WILL STILL BE ENOUGH TO REACH MINOR FLOOD CRITERIA AT
SENSITIVE SITES IN DC AND ALEXANDRIA. ANNAPOLIS WILL PEAK AT 2.1
FT OR LESS...WELL BELOW CRITERIA OF 2.4 FT MLLW.
THE HIGH TIDE CYCLE FRIDAY MORNING IS THE HIGHER DIURNAL
TIDE...AND ANOMALIES SHOULD BE AT LEAST 1.5 FEET ABOVE NORMAL. A
COASTAL FLOOD ADVISORY FOR THE ENTIRE AREA ADJACENT TO THE TIDAL
ZONE FOR THAT TIDE IS IN EFFECT WITH WIDESPREAD EFFECTS. MODERATE
FLOOD LEVEL (3.3FT MLLW) WILL BE APPROACHED BUT JUST COME UP
SHORT AT ANNAPOLIS.
TIDAL ANOMALY SHOULD DROP FRIDAY AFTERNOON AND EVENING AS THE COLD
FRONT SLOWLY PUSHES EAST. HOWEVER...THE ANOMALY DROP MAY BE SLOW DUE
TO THE LACK OF STRONG OFFSHORE FLOW. ADDITIONALLY...THERE IS
POTENTIAL FOR FRESHWATER INUNDATION OF THE TIDAL ZONE IN THE UPPER
POTOMAC OVER THE WEEKEND...WHICH COULD REQUIRE THE ISSUANCE OF
COASTAL FLOOD WATCHES BY FRIDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL NOON EDT FRIDAY FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MDZ003-501-502.
FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY
AFTERNOON FOR MDZ006-007-011-013-014-016.
COASTAL FLOOD ADVISORY FROM 2 AM TO NOON EDT FRIDAY FOR MDZ007-
011-013-014-016>018.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MDZ004-005-009-
010.
VA...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ025>031-503-
504.
COASTAL FLOOD ADVISORY FROM 2 AM TO NOON EDT FRIDAY FOR VAZ052-
053-055-057.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ036>040-042-
050>056-501-502.
COASTAL FLOOD ADVISORY UNTIL NOON EDT FRIDAY FOR VAZ054.
WV...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR WVZ050>053-055-
501>506.
MARINE...GALE WARNING UNTIL NOON EDT FRIDAY FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ535-536.
&&
SYNOPSIS...BAJ/JRK
NEAR TERM...BAJ/JRK
SHORT TERM...JRK/BJL
LONG TERM...AEB
AVIATION...BAJ/JRK/AEB
MARINE...BAJ/JRK/AEB
HYDROLOGY...BAJ/JRK
TIDES/COASTAL FLOODING...BAJ/JRKHazardous weather outlook, May 15, 6:57 PM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 657 PM EDT THU MAY 15 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 161300- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 657 PM EDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING FOR AREAS WEST OF BALTIMORE AND INTERSTATE 95...THEN EAST OF I-95 INCLUDING BALTIMORE BEGINNING AT MIDNIGHT. WIDESPREAD HEAVY RAINFALL IS EXPECTED TO REDEVELOP LATE TONIGHT AHEAD OF A SLOW-MOVING COLD FRONT. A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER...A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MIDDLE AND UPPER TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY IS IN EFFECT THIS EVENING FOR THE UPPER TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY GOES INTO EFFECT OVERNIGHT FOR COASTAL LOCATIONS ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY. WIDESPREAD HEAVY RAINFALL IS LIKELY...ESPECIALLY FRIDAY MORNING. ANY RIVER FLOODING THAT OCCURS MAY CONTINUE THROUGH SATURDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE UPPER TIDAL POTOMAC RIVER FRIDAY MORNING AND A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS FRIDAY AFTERNOON. THE COASTAL FLOOD ADVISORY CONTINUES FRIDAY MORNING FOR COASTAL LOCATIONS ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. ADDITIONAL COASTAL FLOODING IS POSSIBLE THIS WEEKEND AS FRESHWATER FROM HEAVY RAINFALL MOVES DOWN THE LOWER POTOMAC RIVER AND INTO THE UPPER TIDAL BASIN. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-161300- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 657 PM EDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE OUTLOOK. WIDESPREAD HEAVY RAINFALL IS EXPECTED TO REDEVELOP LATE TONIGHT AHEAD OF A SLOW- MOVING COLD FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM FRIDAY AFTERNOON FOR COUNTIES WEST OF THE BLUE RIDGE...AND UNTIL 6 PM FRIDAY EVENING FOR COUNTIES EAST OF THE BLUE RIDGE. WIDESPREAD HEAVY RAINFALL IS EXPECTED AHEAD OF A SLOW-MOVING COLD FRONT... ESPECIALLY FRIDAY MORNING. MAIN-STEM RIVER FLOODING WILL BE POSSIBLE FRIDAY NIGHT INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE. JACKSON
In the hours before
Local storm report, May 15, 10:39 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 2 ENE FRONT ROYAL 38.94N 78.15W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON SHENANDOAH
SHORES ROAD AT PROGRESS DRIVE.
&&
EVENT NUMBER LWX1400218
DHLocal storm report, May 15, 11:15 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 1 SSE KENSINGTON 39.02N 77.07W
05/15/2014 MONTGOMERY MD 911 CALL CENTER
A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
ROAD IN KENSINGTON.
&&
EVENT NUMBER LWX1400219
DHLocal storm report, May 15, 11:27 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 1 NE ALMA 38.60N 78.55W
05/15/2014 PAGE VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON LEAKSVILLE
ROAD NEAR MIKE LONGS WOODS ROAD.
0333 PM TSTM WND DMG ORANGE 38.25N 78.11W
05/15/2014 ORANGE VA 911 CALL CENTER
A TREE WAS REPORTED DOWN BLOCKING CLIFTON ROAD NEAR
HOPEWELL ROAD IN RAPIDAN.
0337 PM TSTM WND DMG 2 SSE SLATE MILLS 38.51N 78.17W
05/15/2014 CULPEPER VA 911 CALL CENTER
TWO TREES WERE REPORTED DOWN WITHIN 100 FEET OF EACH
OTHER ON REVA ROAD NEAR CABIN ROAD IN REVA.
0340 PM TSTM WND DMG 2 SSE FORDSVILLE 38.37N 78.10W
05/15/2014 CULPEPER VA 911 CALL CENTER
A TREE WAS REPORTED DOWN BLOCKING PEACOCK LANE AT JAMES
MADISON HIGHWAY IN RAPIDAN.
0351 PM TSTM WND DMG 2 SE CASTLETON 38.59N 78.08W
05/15/2014 CULPEPER VA 911 CALL CENTER
A LARGE TREE WAS REPORTED DOWN BLOCKING THE ROADWAY AT
THE 9000 BLOCK OF WESLYN DRIVE IN RIXEYVILLE.
0355 PM TSTM WND DMG CULPEPER 38.47N 78.00W
05/15/2014 CULPEPER VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON THE 800 BLOCK OF SOUTH WEST
STREET IN CULPEPER.
0407 PM TSTM WND DMG 1 ENE RIVERSIDE 38.91N 78.20W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON STONEWALL
JACKSON HIGHWAY NEAR FRONT ROYAL.
0412 PM TSTM WND DMG 3 ENE FRONT ROYAL 38.94N 78.13W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON DISMAL HOLLOW ROAD AT HAPPY
CREEK ROAD IN FRONT ROYAL.
0412 PM TSTM WND DMG 2 ENE FRONT ROYAL 38.94N 78.15W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON SHENANDOAH
SHORES ROAD AT PROGRESS DRIVE.
0504 PM TSTM WND DMG 1 WNW DUMFRIES 38.57N 77.34W
05/15/2014 PRINCE WILLIAM VA 911 CALL CENTER
A TREE WAS REPORTED DOWN BLOCKING ONE LANE ON VAN BUREN
ROAD NEAR MINA ROAD.
0526 PM TSTM WND DMG 1 SSE KENSINGTON 39.02N 77.07W
05/15/2014 MONTGOMERY MD 911 CALL CENTER
A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
ROAD IN KENSINGTON.
&&
EVENT NUMBER LWX1400215 LWX1400214 LWX1400213 LWX1400211 LWX1400212
LWX1400210 LWX1400217 LWX1400216 LWX1400218 LWX1400209 LWX1400219
DHLocal storm report, May 16, 12:41 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLOOD 2 NNE LANDES 38.92N 79.18W
05/16/2014 GRANT WV 911 CALL CENTER
A STREAM WAS OUT OF ITS BANKS AND AT LEAST 6 INCHES OF
WATER WAS REPORTED TO BE FLOWING ACROSS HIGHWAY 220 JUST
NORTH OF THE GRANT COUNTY AND PENDLETON COUNTY LINE.
&&
EVENT NUMBER LWX1400220
DHLocal storm report, May 16, 12:56 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM FLOOD 3 NW NORTH GARDEN 37.97N 78.68W
05/16/2014 ALBEMARLE VA FIRE DEPT/RESCUE
THREE FEET OF WATER STANDING NEAR THE 5400 BLOCK OF
PLANK ROAD.
&&
EVENT NUMBER LWX1400221
BJLLocal storm report, May 16, 2:32 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD 3 NNE MIDDLETOWN 39.07N 78.26W
05/16/2014 FREDERICK VA FIRE DEPT/RESCUE
WATER RESCUE DUE TO HIGH WATER OVER VAUCLUSE ROAD.
&&
EVENT NUMBER LWX1400222
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:23 PM EDT | Special Marine Warning | LWX | 112 min | |
| May 15, 10:08 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, Prince William, Stafford, City of Fairfax, City of Falls Church | 20 hr |
| May 15, 10:42 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Greene, Nelson, Orange, Rockingham and 2 more | 16 hr |
| May 16, 12:01 AM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison, Orange, Page, Rappahannock and 2 more | 29 hr |
| May 16, 12:06 AM EDT | Areal Flood Warning | LWX | Frederick, Page, Rockingham, Shenandoah, Warren | 28 hr |
| May 16, 12:46 AM EDT | Areal Flood Warning | LWX | Fairfax, Loudoun, Prince William, City of Manassas, City of Manassas Park | 36 hr |
| May 16, 1:17 AM EDT | Areal Flood Warning | LWX | Frederick, Shenandoah, City of Winchester | 36 hr |
| May 16, 2:04 AM EDT | Areal Flood Warning | LWX | Clarke, Loudoun, Warren | 18 hr |
| May 16, 2:54 AM EDT | Flash Flood Warning | LWX | Clarke, Fauquier, Loudoun, Rappahannock, Warren | 3 hr |
| May 16, 3:16 AM EDT | Areal Flood Warning | LWX | Culpeper, Fauquier, Loudoun, Orange, Prince William | 12 hr |
| May 16, 4:20 AM EDT | Small Craft Advisory | LWX | 13 hr | |
| May 16, 4:52 AM EDT | River Flood Warning | LWX | Culpeper, Orange, Spotsylvania | 28 hr |
| May 16, 5:00 AM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 17 hr |
| May 16, 6:28 AM EDT | River Flood Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 34 hr |
| May 16, 6:28 AM EDT | River Flood Warning | LWX | Stafford, City of Fredericksburg | 34 hr |
| May 16, 6:51 AM EDT | River Flood Warning | LWX | Loudoun | 23 hr |
| May 16, 6:59 AM EDT | Coastal Flood Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 5 hr |
| May 16, 7:11 AM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 3 hr |
| May 16, 7:54 AM EDT | River Flood Warning | LWX | Warren | 33 hr |
| May 16, 8:00 AM EDT | River Flood Warning | LWX | Page | 34 hr |
| May 16, 8:37 AM EDT | Special Marine Warning | LWX | 38 min | |
| May 16, 9:48 AM EDT | River Flood Warning | LWX | Clarke, Warren | 68 hr |
| May 16, 9:54 AM EDT | River Flood Warning | LWX | Loudoun | 68 hr |
| May 16, 9:54 AM EDT | River Flood Warning | LWX | Fairfax, Loudoun | 65 hr |
| May 16, 11:56 AM EDT | Coastal Flood Watch | LWX | Arlington, City of Alexandria, City of Falls Church | 7 hr |
| May 16, 3:22 PM EDT | Areal Flood Warning | LWX | Culpeper, Fauquier, Loudoun, Orange, Prince William | 6 hr |
| May 16, 3:59 PM EDT | River Flood Warning | LWX | Shenandoah, Warren | 16 hr |
| May 16, 6:27 PM EDT | Coastal Flood Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 46 hr |
Nearby
Tornado Warnings in Virginia, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.